She had recently commenced the oral contraceptive pill but was not on any other medication


#1

An 18-year-old girl presented with a six-month history of daytime somnolence that was causing embarrassment during lecture theatres and while talking to friends. She was apprehensive about driving because she did not have any recollection about how she had driven from one destination to another and felt that she may have fallen asleep while driving on a few occasions. She had vivid frightening dreams just as she fell asleep, which would wake her frequently. On waking she was unable to move for a few minutes. Three months previously the patient underwent cardiac investigations for intermittent episodes of sudden collapse that occurred when she laughed out loud. The episodes were not associated with loss of consciousness. The patient had a past history of insulin-dependent diabetes mellitus since the age of 7 years that was very well controlled. She had recently commenced the oral contraceptive pill but was not on any other medication. There was no family history of note. Investigations are shown.

What is the diagnosis?

a. Acute intermittent porphyria.
b. Episodic hypoglycaemia.
c. Epilepsy.
d. Narcolepsy.
e. Long QT syndrome.

Hb 11 g/dl WCC 15 109/l Platelets 400 109/l ESR 70 mm/h Sodium 140 mmol/l Potassium 4.2 mmol/l Urea 8 mmol/l Creatinine 130 mol/l 12-lead ECG Left bundle branch block (old) Chest X-ray Cardiomegaly and pulmonary oedema

Answer :slight_smile:
The patient has excessive daytime somnolence, hypnagogic hallucinations, cataplexy and sleep paralysis. This combination is consistent with the diagnosis of narcolepsy. Spontaneous recovery of the events is inconsistent with hypoglycaemic episodes. Torsades de pointes due to long QT syndrome may present with episodic collapse during intense emotion; however, consciousness is impaired in collapse associated with long QT syndrome. (See Question 266.) Excessive daytime somnolence is a cardinal feature of narcolepsy. The symptoms are improved after a brief nap. Hypnagogic hallucinations are vivid and often frightening hallucinations just after falling asleep or just before waking. They are effectively a mixture of REM sleep and wakefulness. Cataplexy is defined as sudden episodes of bilateral muscle weakness leading to partial or complete collapse. It is usually triggered by strong emotions such as anger, laughter or intense excitement. Weakness is present for 1–2 minutes. Consciousness is not impaired. Almost two-thirds of patients with narcolepsy go on to develop cataplexy. Sleep paralysis is a complete inability to move 1 or 2 minutes after waking and is often accompanied by hypnagogic hallucinations.
Narcolepsy is caused by the loss of the hypothalamic neuropeptide orexin. Orexins are released from synaptic terminals during wakefulness and increase the activity of brain regions associated with wakefulness. Narcolepsy has strong association with the HLA antigens DR2 and DQ1 (HLA DR2 [99%]). The diagnosis is clinical but an overnight polysomonogram and a multiple sleep latency test are performed to exclude other causes of hypersomnolence. Overnight polysomonography may be normal in patients with narcolepsy but may demonstrate spontaneous wakenings and REM sleep within 20 minutes of falling asleep. Normal patients do not go into REM sleep for 80–100 minutes after the onset of sleep since orexin inhibits REM sleep. The following day a multiple sleep latency test is performed in which a patient is allowed to nap every 2 hours on four or five occasions. Patients with narcolepsy fall asleep within 5 minutes whereas most normal patients take 10–15 minutes to fall asleep. The naps in narcolepsy patients induce REM sleep, and the presence of sleep-onset REM in two or more naps is highly suggestive of narcolepsy. Treatment is with modafinil, a non-amphetamine wake-inducing drug. The alternative is methylphenidate, an amphetamine drug.